Iowa, 2023

Hail in Iowa, June 6, 2023

June 6, 2023 · NWS ARX · 1 event in 1 county or zone

Multiple rounds of storms impacted northeast Iowa from the afternoon of June 6th into the evening hours. One storm produced severe 1 inch hail near Alpha (Fayette County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Multiple rounds of storms impacted northeast Iowa from the afternoon of June 6th into the evening hours. One storm produced severe 1 inch hail near Alpha (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 6, 5:19 PM CST, 46 minutes earlier.

Area forecast discussion, Jun 6, 5:19 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
619 PM CDT Tue Jun 6 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 220 PM CDT Tue Jun 6 2023

Key Messages:

 - Scattered showers and storms, mainly south of I-90, into this
   evening with the next chance for scattered showers and storms
   (40-60%) late Friday through Saturday.

 - Temps will cool a bit back to seasonal levels for mid to late
   week, but a very dry airmass may result in elevated fire
   conditions over the next few days.

Tonight:

GOES water vapor imagery/RAP analysis early this afternoon showed
an amplified mid-level ridge extending across the northern plains
with deep upper lows on either side both across California and
over the eastern US. Visible satellite revealed quite a few clouds
across the Upper MS Valley in association with some weak synoptic
forcing/shortwave troughs on the western periphery of the large
scale trough. Although low-level convergence is weak, CAMs suggest
scattered showers/storms within an axis of higher boundary layer
moisture/MLCAPE of around 500 J/kg this afternoon/evening, with
the higher chances south of I-90. Chances will decrease through
the evening as drier low-level easterly flow associated with
surface high pressure scours out the moisture. With effective
shear only around 20 kts this afternoon, storm organization will
be limited, keeping the risk of severe storms low, but given slow
storm motions, localized heavy rain could occur under stronger
storms. HREF ensemble rainfall shows potential for isolated
pockets of 1-2+ inches. A few showers could linger into early
Wednesday.

Wednesday-Friday:

A very dry airmass will continue to advect westward across the area
for mid-week as Canadian high pressure impacts the Upper MS Valley.
This will lead to a period of mainly dry weather with seasonable
temps and some smoke/hazy skies aloft at times from the Canadian
wildfires. With the anomalously dry airmass, continued to lower dew
points towards the NBM 10th percentile. The 06.12Z HREF shows
potential (ensemble min) for RH to fall near or below 20% across
parts of western WI on Wednesday. Similarly dry conditions are
expected into Friday before moisture begins to increase ahead of
an approaching cold front/shortwave trough. Although winds will be
pretty light during this time, drying fuels and very low RH could
result in elevated fire weather conditions. A small chance (20%)
for a shower/storm exists later Friday from southeast MN through
north-central WI but stronger lift with the approaching
front/shortwave trough likely won't arrive until Friday night into
Saturday.

Saturday-Tuesday:

The highest chance (40-60%) for rain beyond this afternoon/evening
over the next week is on Saturday as the shortwave trough drops
south, dragging the cold front through the area. Although low-level
moisture will return north ahead of the front, moisture transport
will be modest, limiting the potential for widespread impactful
rainfall or severe weather. Another dry high pressure system is
expected to pass south from Canada behind this system into early
next week with seasonable temps. There is, however, model
variability in evolution of the weekend trough as it strengthens
southeastward across the Ohio Valley or Great Lakes. Some (~20%) EPS
members hang the low back far enough west to keep some rain
potential over portions of the area, but confidence in this
evolution is low, and for now have kept a mainly dry forecast for
late in the weekend into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 619 PM CDT Tue Jun 6 2023

VFR conditions are anticipated through the TAF period.

Shower and storm development from this afternoon has remained
south of the TAF sites. Heading into this evening, any additional
development is expected to remain to the south of the airports as
well. Even with some subtle shifts in the wind direction between
the southeast to northeast, speeds are expected to remain less
than 10 knots, so kept the wind direction near easterly over the
period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...JM
AVIATION...Peters
Hazardous weather outlook, Jun 6, 2:04 AM CST, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service La Crosse WI
304 AM CDT Tue Jun 6 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
304 AM CDT Tue Jun 6 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

There is a 30 to 40 percent chance of thunderstorms today, mainly
south of Interstate 90 during the afternoon and evening hours.
Lightning would be the main hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Friday afternoon through
Saturday night. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

In the hours before

Special weather statement, Jun 6, 6:04 PM CST, 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
704 PM CDT Tue Jun 6 2023

IAZ029-070030-
Fayette IA-
704 PM CDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northwestern Fayette
County through 730 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hawkeye, or 9 miles west of West Union, moving south at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hawkeye around 710 PM CDT.

Other locations impacted by this storm include Alpha and Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4288 9208 4305 9206 4301 9191 4285 9190
TIME...MOT...LOC 0004Z 005DEG 22KT 4298 9201

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Peters

The radar

The La Crosse radar (KARX), 113 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fayette

When
June 6, 6:05 PM CST
Where
Fayette County, 1.22 mi NE of Alpha
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
43.010, -92.030

Public reported 1 inch hail near Alpha via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106718.